Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX

May 12, 2011Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2011, 3:55 AM CDT for Terrell County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 3:55 AM CDT (08:55 UTC)
Expired
May 12, 2011, 4:33 AM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 174 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS54 KMAF 120855
SVRMAF
TXC443-121000-
/O.NEW.KMAF.SV.W.0015.110512T0855Z-110512T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 500 AM CDT

* AT 353 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN TERRELL COUNTY...OR 16 MILES SOUTHEAST OF DRYDEN...
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...     
  HIGHWAY 90 IN RURAL SOUTHEASTERN TERRELL COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
      2981 10198 2979 10198 2980 10203 2978 10205
      2978 10208 2980 10214 2984 10219 2984 10223
      3012 10175 2978 10176 2977 10181
TIME...MOT...LOC 0855Z 237DEG 9KT 2992 10189

$$
2 follow-up statements
219 
WWUS54 KMAF 120918
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT THU MAY 12 2011

TXC443-121000-
/O.CON.KMAF.SV.W.0015.000000T0000Z-110512T1000Z/
TERRELL TX-
418 AM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTH CENTRAL TERRELL COUNTY...

AT 417 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN TERRELL COUNTY...OR ABOUT 16 MILES
NORTHWEST OF LANGTRY...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
      2981 10198 2979 10198 2980 10203 2978 10205
      2978 10208 2980 10214 2984 10219 2984 10223
      3012 10175 2978 10176 2977 10181
TIME...MOT...LOC 0918Z 232DEG 10KT 2993 10181

$$
261 
WWUS54 KMAF 120933
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CDT THU MAY 12 2011

TXC443-120944-
/O.CAN.KMAF.SV.W.0015.000000T0000Z-110512T1000Z/
TERRELL TX-
433 AM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TERRELL COUNTY
IS CANCELLED...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
      2981 10198 2979 10198 2980 10203 2978 10205
      2978 10208 2980 10214 2984 10219 2984 10223
      3012 10175 2978 10176 2977 10181
TIME...MOT...LOC 0934Z 232DEG 10KT 2996 10177

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:14 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 12, 12:14 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1214 AM CDT THU MAY 12 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH THE NEXT 24 HOURS.
WESTERLY WINDS UNDER 10KT WILL INCREASE TO AROUND 15KT AT ALL TAF
SITES.  THERE WILL BE A FEW GUSTS AROUND 25KT AT ALL SITES DURING
THE AFTERNOON BEFORE WINDS DECREASE AROUND 13/02Z.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, May 11, 2:36 PM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED MAY 11 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT WED MAY 11 2011 /136 PM MDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS TODAY. WINDY CONDITIONS...LOW
RELATIVE HUMIDITY...AND EXTREME FIRE DANGER WILL CONTINUE TO BRING
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS ALL
BUT THE PRESIDIO VALLEY...BIG BEND AREA...AND TERRELL COUNTY. A
RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING.

WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH...WILL
CONTINUE ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE
PASS...THROUGH EARLY THIS EVENING. THEREFORE...A HIGH WIND WARNING
REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL 6 PM MDT.

WESTERLY WINDS OF 25 TO 35 MPH...AND GUSTS TO 50 MPH...WILL ALSO
AFFECT THE SOUTHEAST NEW MEXICO PLAINS AND VAN HORN AREA TODAY...
MAINLY DURING THE AFTERNOON.  AREAS OF BLOWING DUST CAN ALSO BE
EXPECTED. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS REMAIN POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND DAVIS
MOUNTAINS THURSDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THURSDAY AFTERNOON AND EARLY EVENING FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 3:34 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 AM CDT THU MAY 12 2011

TXZ082-120915-
TERRELL-
334 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN TERRELL COUNTY UNTIL 415 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN TERRELL
COUNTY...OR 17 MILES SOUTHEAST OF DRYDEN AT 333 AM CDT...MOVING EAST
AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 18 MILES EAST OF
DRYDEN...AND WAS MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:13 AM CDTRed Flag WarningMAF15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.